Perhaps...

Friday, February 13, 2009

Migraines... Medicine... Bad Dreams... Oh, my!



So, as many of you know from my constant complaints, I suffer from headaches. I have a headache pretty much every day - some mild and some terrible! Well, after my doctor's referral (back in October) my appointment finally arrived. Apparently, neurologists are very busy and one has to wait awhile before getting in. Anyway, it is now confirmed that I suffer from migraines. :(

The doctor prescribed me two meds: one preventitive (amitriptyline) and one to kill an "in progress" migraine (Maxalt).

I also found out some very interesting things that could be triggering my headaches:

-Caffeine (this I knew. I avoid it most of the time anyway)

-MSG (apparently, it isn't just in Chinese food. No, it's in Doritos. It's in Ramen Noodles. It's in almost anything that has a flavor packet or flavorful powder. Basically, anything that poor people like me eat a lot of.)

-Nitrites (I think that's the right word... anyway, this is found in processed meats and anything that is "preserved." Again, food that poor people like me eat.)

-Lack of sleep or irregular sleep schedule (I have horrible sleep habits. My insomnia is pretty bad and when I do sleep, I wake up frequently.)


-OTC Headache medicines (Well, well, well. What do you know?)

So, basically, I've been giving myself headaches by eating the food that I eat. Then, giving myself more headaches by constantly trying to treat them with OTC headache medicines. It's a vicious cycle.

Really though, I don't know if these things are what trigger my headaches, but they are common triggers for most people, I guess.

So, armed with my new knowledge and prescriptions, I will battle these headaches until I can live a normal life.

That said, the last few days have been... odd. Allow me to tell you about them:

I went to get the prescription filled only to find out that without insurance, the Maxalt costs upwards of $337 for TWELVE pills. Super expensive. Luckily, my insurance brought the cost down, but it still cost $117. Hopefully, that is including some sort of deductible. The preventative only cost $5.

Guess what the side effects are. Can't? Let me tell you. Maxalt didn't list many side effects and I'm not too worried about them. But, the amitriptyline... wow. Let me skip the boring old side effects like drowsiness and get right to the good ones:

*Weight gain (as if I didn't have enough trouble trying to lose weight already)
*An increased appetite, especially for sweets (Are you kidding me?)
*Headaches (HEADACHES?!?!? Aren't I trying to rid myself of that demon?)

Anyway, I figure the chances of getting all of the side effects are slim. But, I worry nonetheless. Moving on...

That night, I got a headache. The problem is it wasn't a super-rip-my-eye-out-of-socket-burn-the-side-of-my-face-off type of headache. It was just a dull, achey, why-can't-I-just-feel-like-a-normal-human-being type of headache. Since the medicine was so expensive and I can only take three a week (and I only have twelve pills) I decided not to take it. I want to conserve them for the ripper headaches that I know will come. The problem is... I can't take Excedrin or anything else because I have taken them too much and they will simply cause me to have more headaches (see above...).

Luckily, it passed after awhile and I was able to relax. Around 11pm, I took the preventative. Apparently, it is supposed to help me sleep better too. And it did. After taking the pill, I became pretty drowsy, a drowsiness I could have easily ignored, but that I welcomed. I was actually excited to go to bed that night. (Ask Nick, he will tell you that I was literally kicking my feet and giggling about how happy I was to go to sleep at a reasonable time and get eight+ hours of sleep before teaching the next morning.)

I slept decently. I woke a few times, but fell back asleep immediately. Then... I woke up.

My head felt like it was being chainsawed in half. I couldn't help but wonder if this is the "headache" side effect from the preventative. Quickly, I realized this was not just a headache. This was a knock-you-to-your-knees migraine. Usually, they don't hit me until late afternoon, so I don't have to worry about teaching with one. But not this day. I had to go teach four classes about MLA citation and I felt like my brain was melting out my ears. My vision was a little blurry at times and every noise was amplified by ten.

What is the problem? I have Maxalt, right? Wrong. I couldn't take it then. I had to teach. I don't know what this medicine will do to me. If it knocks me out, I can't work. If it makes me completely loopy, I might step in front of a car on the way to work. Since I was so unsure of how my body would respond, I couldn't take it. So, I suffered.

I taught all day long with one of the worst headaches of the year (so far). And to top it off, my last class got upset with me for making them do an MLA activity and actually began yelling and banging their chairs... on purpose... because they knew I had a headache. How do I know it was on purpose? One of them actually said: "She has a headache, I'm just going to be loud the rest of the class." After they left the classroom, I cried for a couple minutes. I was hurting. My class was mean. I lost control of them. I felt helpless.

After regaining composure, I walked home. The rest of the day I just graded. Thankfully, the migraine ran its course by bedtime.

That night, I took my preventative again. Again I became drowsy. Again I slept peacefully. But, I had weird dreams. I had really, really weird dreams. Dreams about botched surgery and halloween. But, I woke with no headache. And, I had no headache that whole day. What I did have was dry mouth. I am thirsty constantly and I feel like I need a mint every five minutes. The doctor warned me about this. So, I'm going to start carrying my water bottle around with me.

Last night, I took the preventative again. This time, I couldn't go to bed at a decent time. I had too much work to do. I fought off the drowsiness and graded papers until almost 2am. Then, I went to bed. I had a horrible nightmare. I dreamed about family members being eaten by a serial killer who lived underwater. We kept finding pieces of people in our cars and in other weird places. It was quite terrifying.

So, now I'm wondering if the medicine is giving me nightmares. I'm hoping that if that is the case, once my body gets used to it they will stop.

I still haven't got to try the Maxalt because after my horrible migraine, Wednesday, I've been headache free. (Thank God). If I have to suffer with nightmares and dry mouth... so be it.

I would rather wake up relieved and thirsty than with a migraine any day of the week.

3 Comments:

At 10:04 PM, Blogger J said...

Wow...what an awful week. I feel so bad that you had to teach those miserable brats with that headache. Poor dear.

Did you ask your doc about Imitrex? That's what I take for flare-ups. It does the job pretty well, and now there's a generic so it's not so expensive. Maxalt never worked for me.

And the preventative...what class of drug is that? Is it a beta blocker? I take beta blockers as preventatives and I've found them to be really helpful. And like you, I've noticed that when I get really, really bad flare-ups, like the one I'm finishing up with right now, I have nasty dreams. Tuesday I dreamt that there was a cannibalistic vampire eating people in a castle. WTF?

I hope you feel better soon, Stephanie. Keep working with your doctor to find workable solutions for your headaches. I think I might be going to see a specialist soon, so I'll let you know how that goes.

 
At 8:45 AM, Blogger Karen J. Weyant said...

I'm sure hoping that you are feeling better. As for your class? I teach "high at-risk" students and they never would have acted like that. I would have told them to go to hell. But you are probably a much better person than I am.

 
At 11:08 PM, Blogger Clerk said...

This comment has been removed by a blog administrator.

 

Post a Comment

<< Home